Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

May 9, 2004Kenosha County, Milwaukee County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 9, 2004, 1:49 PM CDT for Kenosha County, Milwaukee County, Racine County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 1:49 PM CDT (18:49 UTC)
Expired
May 9, 2004, 2:45 PM CDT
In force
56 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Milwaukee County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 091849
SVRMKX
WIC059-079-101-091945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 245 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PADDOCK LAKE...OR
  ABOUT OVER PADDOCK LAKE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION GROVE BY 200 PM CDT.
  7 MILES NORTHWEST OF KENOSHA BY 205 PM CDT.
  STURTEVANT BY 215 PM CDT.
  RACINE BY 225 PM CDT.
  WIND POINT BY 235 PM CDT.

LAT...LON 4257 8824 4244 8807 4276 8755 4295 8780

$$
XX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:08 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, May 9, 3:08 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT SUN MAY 9 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY...TONIGHT AND
MONDAY.

MODELS IN FAIR AGREEMENT NEXT 48 HOURS. FRONTAL BOUNDARY NEAR
ILLINOIS BORDER WILL REDEVELOP INTO CENTRAL AND NORTHERN WISCONSIN
THIS AFTERNOON. BOUNDARY WILL LINGER NORTH OF CWA TONIGHT...THEN SAG
SOUTHWARD AGAIN ACROSS CWA MONDAY AFTERNOON AND INTO NORTHERN
ILLINOIS.

WILL GO WITH ETA/GFS MOS LOW POPS TODAY. ALTHOUGH MODELS INDICATE
AROUND -4 LI/S IN CWA THIS AFTERNOON...WITH CAPES OF AROUND
1500...CAPES ARE ELEVATED WITH LFC AROUND 7K FEET. IN ADDITION...
H250 DIVERGENCE...LOW AND H850 MOISTURE CONVERGENCE...OMEGA AND
THETA-E RIDGE ALL SHIFT NORTH OF CWA TO VICINITY OF BOUNDARY.
WILL STILL MENTION SMALL POPS HOWEVER BECAUSE OF THE POSSIBILITY
OF ANY LEFT OVER BOUNDARIES FROM OVERNIGHT CONVECTION...WEAK H500
VORTICITY...AND AFTERNOON INSTABILITY.

WILL ALSO MENTION SMALL POPS TONIGHT FOR MUCH THE SAME REASONS.
CONVECTION SHOULD BE CONFINED TO SECTIONS NORTH OF CWA NEAR
BOUNDARY AND STRONG DYNAMICS. HOWEVER...MODELS DO INDICATE A
SOUTHWARD SHIFT OF DYNAMICS OVERNIGHT AS FRONT BEGINS TO SAG.

FRONT SHOULD SAG ACROSS CWA MONDAY AFTERNOON. MODELS IN FAIR
AGREEMENT WITH SHIFTING CONVERGENCE AND OTHER DYNAMICS SOUTHWARD
WITH SURFACE BOUNDARY. H850 BARO ZONE WILL ALSO SHIFT SOUTHWARD
INTO CWA DURING PERIOD OF MAX HEATING. WILL MENTION LIKELY POPS...
AND EXPECT STRONG THUNDERSTORMS AND VERY HEAVY RAINS.

WILL TREND TOWARD MET MOS TEMPS AND POPS NEXT 48 HOURS.

&&

.MKX...NONE.

MK
Hazardous weather outlook, May 9, 11:37 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 AM CDT SUN MAY 9 2004

WIZ046-047-051-052-056>060-062>072-100139-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1137 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:44 PM CDTFlash Flood WarningMKXFond du Lac, Green Lake, Marquette, Sauk, Sheboygan4 hr
May 8, 9:42 PM CDTSevere Thunderstorm WarningMKXSauk63 min
May 8, 10:04 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha41 min
May 8, 10:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane61 min
May 8, 10:22 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth53 min
May 8, 10:26 PM CDTSpecial Marine WarningMKX94 min
May 8, 10:26 PM CDTSpecial Marine WarningMKX94 min
May 8, 11:39 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine51 min
May 8, 11:58 PM CDTSpecial Marine WarningMKX92 min
May 8, 11:58 PM CDTSpecial Marine WarningMKX92 min
May 9, 12:10 AM CDTFlash Flood WarningMKXRacine, Walworth95 min
May 9, 1:07 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha23 min
May 9, 1:12 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha18 min
May 9, 1:28 PM CDTSevere Thunderstorm WarningMKXJefferson, Milwaukee, Walworth, Waukesha47 min
May 9, 1:46 PM CDTSpecial Marine WarningMKX59 min
May 9, 1:46 PM CDTSpecial Marine WarningMKX59 min
May 9, 2:01 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.